Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Raleigh, NC

June 5, 2009Davidson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 5, 2009, 11:13 AM EDT for Davidson County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2009, 11:13 AM EDT (15:13 UTC)
Expired
Jun 5, 2009, 1:08 PM EDT
In force
115 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 051513
FFWRAH
NCC057-051815-
/O.NEW.KRAH.FF.W.0007.090605T1513Z-090605T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1113 AM EDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 215 PM EDT

* AT 1109 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY
  RAIN FALLING OVER NEARLY SATURATED GROUND IN DAVIDSON COUNTY. 
  STANDING WATER WAS BEGINNING TO DEVELOP ALONG RANDOLPH STREET IN
  THOMASVILLE...AND ON OTHER ROADS AROUND LEXINGTON AND THOMASVILLE.
  WITH ANOTHER INCH OR TWO OF RAIN POSSIBLE BETWEEN 1115 AM AND
  1230 PM...ON TOP OF THE INCH REPORTED BY LAW ENFORCEMENT DURING 
  THE MORNING...ISOLATED FLASH FLOODING AND ROAD CLOSURES ARE LIKELY.

* LOCATIONS THREATENED WITH FLOODING INCLUDE THOMASVILLE AND
  LEXINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR
NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND.

&&

LAT...LON 3585 8039 3589 8041 3590 8037 3596 8038
      3599 8033 3599 8021 3602 8021 3601 8004
      3551 8007 3551 8018 3557 8021 3563 8025
      3566 8031 3571 8033 3571 8039 3574 8046
      3583 8048

$$

DJF
2 follow-up statements
000 
WGUS72 KRAH 051628
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1228 PM EDT FRI JUN 5 2009

NCC057-051815-
/O.CON.KRAH.FF.W.0007.000000T0000Z-090605T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIDSON NC-
1228 PM EDT FRI JUN 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
DAVIDSON COUNTY...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN BEGINNING TO MOVE AWAY FROM DAVIDSON COUNTY. DESPITE THIS...
WITH AN INCH OR TWO OF RAIN LIKELY TO HAVE FALLEN OVER WET GROUND...
RUNOFF OF THE RECENT RAINS IS EXPECTED TO CONTINUE. THIS COULD 
ESPECIALLY BE A PROBLEM WEST OF LEXINGTON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THOMASVILLE 
AND LEXINGTON. THE WARNING MAY BE CANCELLED EARLY AS RAIN DEPARTS 
AND WITH NO REPORTS OF FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE POTENTIALLY 
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY. STAY TUNED TO THIS STATION FOR 
THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3585 8039 3589 8041 3590 8037 3596 8038
      3599 8033 3599 8021 3602 8021 3601 8004
      3551 8007 3551 8018 3557 8021 3563 8025
      3566 8031 3571 8033 3571 8039 3574 8046
      3583 8048

$$

DJF
000 
WGUS72 KRAH 051708
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
108 PM EDT FRI JUN 5 2009

NCC057-051713-
/O.CAN.KRAH.FF.W.0007.000000T0000Z-090605T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIDSON NC-
108 PM EDT FRI JUN 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DAVIDSON COUNTY...

RAIN HAS MOVED OUT OF THE AREA. LOCAL LAW ENFORCEMENT RECEIVED NO 
REPORTS OF ROAD CLOSURES OR SIGNIFICANT FLOODING. THE WARNING WILL 
BE CANCELED BUT PERSONS ARE STILL ADVISED TO AVOID STREAMS AND 
RIVERS RUNNING HIGH AND FLOWING FAST. DRIVERS SHOULD BE AWARE OF THE 
POTENTIAL FOR WATER PONDING ON ROADWAYS.


LAT...LON 3585 8039 3589 8041 3590 8037 3596 8038
      3599 8033 3599 8021 3602 8021 3601 8004
      3551 8007 3551 8018 3557 8021 3563 8025
      3566 8031 3571 8033 3571 8039 3574 8046
      3583 8048

$$

TDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 10:20 AM EDT, 53 minutes earlier.

Area forecast discussion, Jun 5, 10:20 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1020 AM EDT FRI JUN 5 2009

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE OVER THE PIEDMONT OF NORTH CAROLINA WILL
MOVE NORTHEAST ALONG A STALLED FRONT ACROSS CENTRAL NORTH CAROLINA
THROUGH EARLY AFTERNOON. A COLD FRONT WILL THEN SLOWLY DRIFT INTO
SOUTHEAST NORTH CAROLINA TONIGHT THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1020 AM FRIDAY...

PRIMARY CONCERNS IN THE IMMEDIATE FUTURE IS THE SMALL UPPER LOW
MOVING ACROSS THE WESTERN PIEDMONT...SHOWING UP VERY WELL ON RADAR
AND SATELLITE IMAGES.  ALTHOUGH CLOUD TOPS HAVE BEEN WARMING WITH
THIS FEATURE...THEY ARE ONLY WARMING GRADUALLY...AND IT IS EXPECTED
THAT THE RAIN WILL BE HEAVY FOR A PERIOD IN THE TRIAD AND TOWARD
KTDF BEFORE THE COMPACT LOW MOVES EAST AND NORTHEAST AWAY FROM
CENTRAL NORTH CAROLINA EARLY THIS AFTERNOON. THE TIMING OF THE FLASH
FLOOD WATCH...EXPIRING AT NOON...IS OVERALL VERY GOOD. HOWEVER...WILL
LIKELY HAVE TO EXTEND FOR A SMALL AREA AT LEAST THROUGH THE EARLY
AFTERNOON TO ALLOW CURRENT WARNINGS TO EXPIRE ALONG WITH THE PASSAGE
OF THE COMPACT LOW. PLAN TO CERTAINLY ADDRESS THIS BETWEEN 11 AM AND
NOON. OTHERWISE...AMDAR SOUNDINGS AND SATELLITE DERIVED PRECIPITABLE
WATER VALUES AGREE WITH KGSO SOUNDING AND RUC FORECAST PRECIPITABLE
WATER VALUES BEING IN THE 1.6 TO 1.7 INCH RANGE THROUGH THE
MID-AFTERNOON.

BEHIND THE LOW...INSTABILITY AND LIFT FOCUS MAINLY INTO THE
SANDHILLS AND THE COASTAL PLAIN...WHERE LIFTED INDICES FALL TO -5C
AND MUCAPE IN THE LOWEST KM RISES TO 1000-1500J/KG. HELICITY IS
MARGINAL WITH THE APPROACH OF THE FRONT...BUT IT IS FORECAST TO BE
NEAR OR JUST ABOVE 100 M2/S2 THERE BETWEEN ABOUT 21Z AND 00Z. THIS
IS ALSO WHERE THE BETTER 850MB AND 925MB WINDS WILL BE FOR THE
AFTERNOON...IN VICINITY OF 20-25 KT. ALTHOUGH THE CAPE IS SKINNY...
AN ISOLATED THUNDERSTORM COULD BECOME SEVERE...WITH THE PRIMARY
THREAT BEING DAMAGING WIND DUE TO ANY PRECIP LOADING WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES. GIVEN THE HELICITY AND
LOW LCL HEIGHTS...AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED
OUT...AND HAVE ADDED THAT TO THE HWO.

LINGERING TROUGH TRAILING THE ABOVE MENTIONED SURFACE LOW WILL SLIP
EAST OF OUR AREA THIS EVENING. THE MAJORITY OF MODELS CUT OFF AND
DROP A WEAK 700 MILLIBAR LOW SOUTH TO SOUTHERN GEORGIA OR NORTHERN
FLORIDA...WHICH ALIGNS WITH THE CURRENT PROGRESS OF THIS FEATURE ON
WATER VAPOR IMAGERY. THIS SHOULD PLACE MUCH OF NORTH CAROLINA IN A
LOW LEVEL DIFFLUENCE AREA...AND RAINFALL IF ANY AFTER DARK SHOULD BE
NO MORE THAN A FEW HUNDREDTHS OF AN INCH.

CURRENT HIGH TEMPERATURE FORECAST OF MID 70S TO LOWER 80S
ACCEPTED...LOWER TOWARD THE TRIAD DUE TO EXPECTED CLOUDS AND RAIN.
 WITH NORTH TO NORTHEAST FLOW TONIGHT... LOW LEVEL THICKNESS DROP TO
1380 OR LOWER ACROSS THE NORTH. LOW TEMPERATURES UPPER 50S TO MID
60S.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 305 AM FRIDAY...

SURFACE WINDS SHIFT TOWARD SOUTHEAST BY SATURDAY EVENING AND
RETURNING ATLANTIC MOISTURE WILL BRING A SLIGHT RAIN CHANCE TO THE
SOUTH BEFORE SUNSET. PRECIPITABLE WATER VALUES EXCEED ONE AND A HALF
INCHES BY SUNDAY EVENING... AND THE RESULTING INSTABILITY WILL BRING
A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
TO CENTRAL NORTH CAROLINA SUNDAY. SIMILAR CONDITIONS FOR MONDAY.

AFTERNOON HIGH TEMPERATURES ON A DISTINCT WARMING TREND MOVING FROM
LOW TO MID 80S SATURDAY TO UPPER 80S TO LOWER 90S BY MONDAY.
OVERNIGHT LOWS MID TO UPPER 60S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 315 AM FRIDAY...

EXTENDED PERIOD CONTINUES TO LOOK WARM/MUGGY (NEAR CLIMATOLOGY FOR
EARLY/MID JUNE) WITH PRIMARILY DIURNAL SHOWERS/STORMS ON
TUE/WED...PERHAPS BECOMING MORE WIDESPREAD BY LATE WEEK IN ASSOC/W
WAVES OF LOW PRESSURE (PROGGED TO DEVELOP IN THE MIDWEST) MOVING
EAST TOWARD THE MID-ATLANTIC. WEAK RIDGING ALOFT AT THE BEGINNING
OF THE LONG TERM PERIOD MAY ALLOW TEMPS TO REACH A FEW DEGREES
ABOVE NORMAL (INTO THE UPPER 80S)...WITH FLOW ALOFT BECOMING MORE
UNIDIRECTIONAL BY LATE WEEK...WITH A POTENTIAL FOR WEAK SHORTWAVES
TRAVERSING THE AREA. THIS SHOULD ALLOW FOR NEAR-NORMAL TEMPS BY
LATE WEEK...IN THE LOWER/MID 80S. -VINCENT

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 630 AM FRIDAY...

ADVERSE CONDITIONS EXPECTED THROUGHOUT THE TAF PERIOD. AS OF 10Z...A
WAVE OF LOW PRESSURE ASSOC/W A POTENT UPPER LEVEL DISTURBANCE WAS
LOCATED JUST SOUTHWEST OF CHARLOTTE...AND WILL CONTINUE MOVING
NORTHEAST THROUGH THE MORNING HOURS...TRACKING THROUGH THE WESTERN
PIEDMONT. A STATIONARY FRONT WAS DRAPED ACROSS PORTIONS OF THE
AREA...NEAR THE I-85 CORRIDOR IN CENTRAL NC.

PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE THROUGH
THE MORNING HOURS INTO EARLY AFTERNOON ACROSS CENTRAL NC...WITH THE
HEAVIEST RAINFALL EXPECTED TO AFFECT THE INT/GSO TAF SITES...BETWEEN
12-16Z. IFR/MVFR CEILINGS ARE EXPECTED ACROSS THE ENTIRE AREA...WITH
PERIODS OF IFR/MVFR VISBYS IN RAIN. BEST CHANCE FOR SUSTAINED IFR
CONDITIONS WILL BE AT THE INT/GSO TAF SITES ON THE NORTHERN SIDE OF
THE FRONT. SINCE IT IS JUNE AND THE MSLP GRADIENT ASSOC/W THE LOW IS
RATHER BROAD/WEAK...LOW LEVEL WIND SHEAR IS NOT EXPECTED TO BE AN
ISSUE THIS MORNING.

ONCE THE SFC LOW MOVES NORTHEAST THROUGH THE AREA BY EARLY
AFTERNOON...THE STATIONARY FRONT WILL BEGIN TO SHIFT SOUTH AND EAST
THROUGH CENTRAL NC AS A COLD FRONT. HOWEVER...THIS FRONT WILL BE
SLOW TO MOVE THROUGH THE AREA. SHOWERS WILL END FROM WEST TO EAST BY
MID TO LATE AFTERNOON...WITH WINDS SHIFTING AROUND TO THE NORTH AND
NORTHWEST BEHIND THE FRONT. FORECAST MODELS CONTINUE TO SHOW AMPLE
MOISTURE OVER THE AREA DURING THE DAY...SO IMPROVEMENT OF CEILINGS
MAY BE SLOW TO OCCUR THIS AFTERNOON. ANY SCATTERING OF CLOUDS EAST
OF THE FRONT DURING THE DAY WILL ALLOW A 20-30KT SOUTHWEST WIND IN
THE LOWER LEVELS TO MIX DOWN TO THE SURFACE..SO THERE MAY BE SOME
GUSTINESS THIS AFTERNOON AT THE FAY/RWI TAF SITES.

MVFR/IFR CONDITIONS IN LOW CEILINGS/VISBYS CANNOT BE RULED OUT
TONIGHT AS A MOIST AIRMASS REMAINS ACROSS THE AREA. CONDITIONS ARE
EXPECTED TO SLOWLY IMPROVE THROUGH THE WEEKEND...ALTHOUGH A RESIDUAL
MOIST AIRMASS MAY PERSIST ACROSS EASTERN NC...WITH PERIODS OF MVFR
CONDITIONS POSSIBLE THROUGH SUNDAY NIGHT. -VINCENT/SMITH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR NCZ007>010-021>026-
038>041-073>076-083-084.

&&

SYNOPSIS...VINCENT/DJF
NEAR TERM...DJF/RLH
SHORT TERM...RLH
LONG TERM...VINCENT
AVIATION...VINCENT/SMITH
Hazardous weather outlook, Jun 5, 10:03 AM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1003 AM EDT FRI JUN 5 2009

NCZ007>010-021>026-038>041-073>076-083-084-061200-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
1003 AM EDT FRI JUN 5 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER...INCLUDING FLOODING.

NCZ011-027-028-042-043-077-078-085-086-088-089-061200-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1003 AM EDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON AND
INTO THE EVENING. AN ISOLATED THUNDERSTORM COULD BECOME SEVERE...
PRODUCING DAMAGING WINDS. EVEN AN ISOLATED TORNADO COULD OCCUR.
THE OTHER PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY THUNDERSTORM.

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:37 AM EDTAreal Flood AdvisoryRAHDavidson4 hr
Jun 5, 10:04 AM EDTFlash Flood WarningRAHForsyth3 hr
Jun 5, 10:28 AM EDTFlash Flood WarningRAHGuilford3 hr
Jun 5, 10:30 AM EDTAreal Flood AdvisoryRAHRandolph3 hr
Jun 5, 12:20 PM EDTAreal Flood AdvisoryRAHAlamance, Orange, Person3 hr
Jun 5, 2:05 PM EDTRiver Flood WarningRAHAlamance17 hr
Jun 5, 7:01 PM EDTRiver Flood WarningRAHChatham17 hr

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.